Auroy et al.
should be congratulated on their second large study of major complications of regional anesthesia. 1
Because three of the four deaths followed cardiac arrest during spinal anesthesia, it would be helpful if the authors could provide a little more detail about the patients who suffered cardiac arrest in this setting. The authors noted that all of the arrests during spinal anesthesia were preceded by bradycardia, and they mentioned that three deaths occurred over 40 min after spinal injection in elderly patients undergoing hip surgery. Biboulet et al.
also reported cardiac arrest and death in three elderly patients during spinal anesthesia for hip arthroplasty and noted severe postinduction hypotension and relatively high block levels (T2–T4) in two of the patients who died. 2
The third patient experienced cardiac arrest 5 min after insertion of the cemented femoral component and could not be resuscitated. This may not be a rare event, because Sauer and Nolte reported nine cardiac arrests during 3,260 spinal anesthetics that were all temporally related to cementing the prosthesis. 3
The authors noted that elderly patients are particularly at risk following induction of spinal anesthesia and with application of the cement. They recommended special attention to the circulatory status of the patient and dosing strategies to limit the block level to less than T6 to reduce the morbidity and mortality of the procedure. Because elderly patients typically have higher sensory levels for a given dose of local anesthetic, it would be helpful to know the doses of local anesthetic agents that were used and the peak block levels obtained. If known, the authors could also comment about the volume status of these patients and how many of the arrests coincided with cementing the prosthesis. Any additional information that the authors can give in response to these questions may help others avoid the same fate.
John B. Pollard, M.D.